Piercings may be popular, but they can lead to problems
With piercings, tattoos and tanning injections, we’re letting more things get under our skin – or through it – than ever before.
Nearly 50 percent of Americans ages 21-32 have at least one tattoo or piercing in a body part other than the ear, according to a 2006 survey by researchers at the University of Chicago and Northwestern University. Among people 18-50, 24 percent had a tattoo and 14 percent a body piercing.
Numbers for people getting melanotan injections are harder to come by, but the practice is thought to be growing among people who don’t want to spend much time in tanning beds.
All this has been met with worry from physicians and dentists who see a small but regular toll of infection and complications from this body adornment.
A recent study published by the British Medical Journal reported that 28 percent of all people who got non-earlobe piercing experienced a complication – usually, swelling, residual bleeding, slow healing or infection – with half of the complications serious enough that the patient sought help from a medical professional.
Even traditional pierced earlobes can become infected, but more radical piercings through the cartilage of the ear are more prone to serious infection, and studs through the eyebrows, nose, lips, tongue, chin, nipples, navel and genitals all carry particular risks.
“It is vital that anyone considering a piercing ensures that they go to a reputable piercer to reduce the risk of problems,” said Dr. Fortune Ncube, a researcher with Britain’s National Health Protection Agency, who led the study.
“Much of the advice is common sense – don’t try to do it yourself, make sure that you understand the procedure, as well as the skills and experience of the piercer, and make sure the environment is sterile.”
Dentists have seen a number of problems with infections and other complications, especially with tongue and lip piercings. Researchers at the school of dental medicine at Tel Aviv University reported in 2008 that up to 20 percent of teens with oral piercings are at high risk for tooth fractures and gum disease as metal studs bump and scrape the inside of the mouth.
Less frequently, swelling from the tongue can be so severe that it affects the ability to breathe. At least one publication in 2001 documented the case of a woman who developed a brain infection from a tongue piercing that went wrong.
Medical concern for tattoos is both because of possible infection from contaminated needles and possible allergic reaction or other long-term effects from the inks used, which aren’t regulated as cosmetics and can range from natural dyes such as henna to ink made for pens and printers and even to automotive paints.
Researchers at the federal Centers for Disease Control and Prevention have linked clusters of antibiotic-resistant skin infections to unlicensed tattoo artists who didn’t follow proper sterilization and needle-disposal procedures, and there have also been reports of transmission of hepatitis, HIV and other blood-borne infection from tattoo needles.
Similar concerns have been expressed about tanning injections, which involve synthetic-hormone-type drugs that affect skin pigment. British researchers reported last year that most people have reported side effects such as facial flushing, nausea and vomiting right after they get the injections, but that those problems usually last only 10-20 minutes.
Of greater concern than the short-term side effects, said Michael Evans Brown, a researcher at Liverpool John Moores University, who has studied what the British call “tan jabs,” is that the drugs will affect the natural function of skin and skin pigment over time.
The melanotan drugs haven’t been formally tested and aren’t approved by the Food and Drug Administration. In fact, the FDA has taken action to shut down a number of Web-based operations selling the substances, which are also sold through various bodybuilding and supplement outlets.
They seem to work making the skin more sensitive to sun, allowing just a brief tanning session to achieve the desired look. But it’s unclear what effects the drugs might have long-term.
Some dermatologists have already reported that the injections lead to rapid changes in the appearance of moles by increasing the level of pigment in the body and could make the moles more likely to become cancerous.
Lee Bowman of Scripps Howard News Service can be reached at Bowmanl@shns.com. Distributed by Scripps Howard News Service.